Are you worried that your medication is causing you to lose hair? Do you want to know what to do about it? This article will discuss everything you want to know about metoprolol-induced hair loss and how to reverse it.
What Is Metoprorol?
Metoprolol is the active ingredient of the brand-name drugs Lopressor, Metoprolol Succinate, Metoprolol Tartrate, and Toprol XL.
It is a beta-blocker that doctors prescribe for the following (1):
- hypertension (high blood pressure),
- angina (chest pain)
- heart attacks
- atrial fibrillation
- other heart problems
Does It Cause Hair Loss?
Because hair loss is such an uncommon side effect of metoprolol, your doctor may not mention it. Some doctors may outright tell you that the medication is not to blame for your thinning hair.
However, The Mayo Clinic lists hair thinning as a rare side effect of metoprolol (2). The American Hair Loss Association also mentions metoprolol as a drug that may cause hair loss (3).
According to eHealthMe – a website that presents a statistical analysis of drug information that is reported to the FDA – less than 1% of people with side effects from metoprolol experience hair loss.
Though this information is not a concrete fact, it does suggest a connection (though small) between hair loss and metoprolol.
According to their data, thinning and alopecia from metoprolol seem to be most common among women ages 60+ (4).
How Does Metoprolol Cause Hair Loss?
Metoprolol is thought to cause hair loss by inducing hypothyroidism, namely the adequate production of certain crucial hormones. The main thyroid hormone is T4, but in order for our body to use it, it must be converted to T4.
Metoprolol inhibits the conversion of T4 to T3. It is this inhibition that may induce alopecia.
This is not a unique characteristic of metoprolol and is common with beta-blockers.
There are two types of hair loss caused by medications: anagen effluvium and telogen effluvium.
Anagen effluvium is commonly associated with chemotherapy or other such drugs (5). Telogen effluvium is the most common type of non-chemotherapy drug-induced alopecia, as is the case with metoprolol (6).
Drug-induced telogen effluvium causes a premature interruption of hair growth, causing the hair follicles to go into their resting phase (telogen) and fall out too early (7).
Noticeable shedding usually occurs two to four months after starting the medication. People experiencing telogen effluvium typically lose hair up to 30% to 70% more than normal.
The severity of hair loss depends on various factors including:
- Your dosage
- Other medications you might be taking
- Your body’s sensitivity to the medication
- The current state of your hair follicles
What to Do About Metoprolol-Induced Hair Loss
Before we get into this, here is some good news: drug-induced alopecia is usually reversible (8). This also applies to metoprolol.
So, what should you do about it?
First, talk with your doctor. You know your body better than anyone. If you feel your medication is causing you to lose hair, be firm with your doctor about looking further into it.
Warning: Do not alter your medications on your own! Stopping or lowering medication can cause serious health problems. You only want to do this under proper supervision.
Hair loss can be caused by a wide variety of factors. You want to make sure you cancel out any other possible causes. These could be things like hormonal imbalances, nutritional deficiencies, or emotional stress. This way, your doctor can treat the root cause of your thinning if it is not the medication.
If your doctor is unable to determine another cause, ask them about the possibility of switching your medication or lowering the dosage.
Again, be sure to follow the doctor’s orders. It might be tempting to just stop the medication altogether, but that can cause more harm than good.
Remember, drug-induced hair loss is generally reversible once you stop the medication. Be patient and your hair should soon grow back.
What to Do If Hair Loss Continues?
Sometimes, lowering the dose or switching medications is not an option. Alternately, you might stop the drug but notice your hair is still not coming back.
In either of these cases, it’s important to take extremely good care of your remaining hair, while working on other methods of hair regrowth.
Here are a few tips for hair care and regrowth:
Other Metoprolol Side Effects
Some of the more common side effects you can expect from metoprolol include the following (3):
- gastric upset
These are non-life-threatening and will resolve after you discontinue treatment.
Although quite rare, there does seem to be a link between metoprolol and hair loss.
Fortunately, this is almost never permanent. You can expect your hair to return to its healthy state within a few months of stopping the medication.
If you fear metoprolol is causing you to lose your hair, consult your physician. Together, you can decide on lowering the dose or switching medications if possible. Be sure to look after your hair as best as you can in the meantime.
This blog is for information purposes only. The content is not intended as medical advice, diagnosis, or treatment. Should you have a medical or dermatological problem, please consult with your physician. None of the information or recommendations on this website should be interpreted as medical advice.
All product reviews, recommendations, and references are based on the author’s personal experience and impressions using the products. All views and opinions are the author’s own.
This blog post may contain affiliate links. An affiliate link means we may earn a commission if you click on a link and make a purchase, without any extra cost to you.
Please see our Disclaimer for more information.